On an engaged case of cardiac arrhythmia following duloxetine intoxication
C. Buccelli, G. Vacchiano, M. Niola, V. Graziano, P. Basilicata, A. Silvestre, M. Pieri,
Abstract: Background. At present, few studies have reported on acute or lethal intoxication after duloxetine ingestion; in
almost all cases, the drug has been associated with other substances.
Objective. The present paper reports the case of a 65-year-old man suffering from a psychiatric disorder, who was under
treatment with Cymbalta®. Despite no history of suicide attempts, his wife found him unresponsive in his bedroom near to an
empty drug box.
Results. Toxicological analyses performed on post-mortem specimens revealed the presence of duloxetine at
concentrations of 3.6, 7.3 and 63.4 μg/mL in his blood, bile and gastric content, respectively, and of 1.3 and 0.5 μg/g in his liver
and brain. The cause of death was ascribed to cardiac arrhythmia following duloxetine intoxication.
Conclusions. Obtained data suggest possible cardiac arrhythmia related to DLX intoxication, and confirm the wide
variability of toxic/lethal duloxetine concentrations reported in the literature, as well as the hypothesis of a non-linear elimination
kinetics after massive drug intake. Keywords: duloxetine, lethal intoxication, cardiac arrhythmia, suicide.